Iowa, 2016

Damaging Wind in Iowa, August 23, 2016

August 23, 2016 · NWS OAX · 1 event in 1 county or zone

As a cold front moved into northeast Nebraska during the day on August 23rd, warm and moist air returned northward into the area along a warm front. As temperatures increased into the mid and upper 80s along and south of the warm front, thunderstorms began to develop by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As a cold front moved into northeast Nebraska during the day on August 23rd, warm and moist air returned northward into the area along a warm front. As temperatures increased into the mid and upper 80s along and south of the warm front, thunderstorms began to develop by late afternoon. These thunderstorms continued to increase in coverage and intensity during the evening. Favorable shear along the warm front allowed for some of the storms to form into supercells and produce severe weather. Late in the evening the thunderstorms formed into a complex and moved southeast across eastern Nebraska and southwest Iowa with severe weather and heavy rainfall occurring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 23, 2:50 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM CST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
350 PM CDT TUE AUG 23 2016

.SHORT TERM...(tonight through Friday)
Issued at 345 PM CDT TUE AUG 23 2016

Question whether thunderstorms will redevelop late this
afternoon/evening is initial concern...followed by pcpn chances in
the rest of the near term periods. Anticipated severe weather
threat not looking all that good at the moment. Recent sfc obs
reveal little in the way depicting a warm front upon which the
last several runs of the RAP13 has been advertising convection
would erupt. Current 88D mosaic is showing isolated cells over
nern KS and well as a few within our IA CWA...but it appears now
the threat for scattered TSRA development within the CWA has
diminished significantly with focus for convection more to the
north associated with potent vort max lifting into srn MN.
However...trend over the last hour has been CU field organizing
along with cluster of cells invof the srn CWA. Will therefore
focus evening POPs south...then the rest of tonight carry token
20s tonight with focus mainly over the ern CWA.

In regards to pcpn activity Wednesday afternoon/night...a cold front
dropping through the CWA will slow and become near stationary in the
vicinity of the srn CWA. Environment will be moisture rich during
this time...and with prolonged mid layer ageostrophic lift generous
rainfall accumulations could be realized along and south of I-80 by
events end early Thursday morning.

.LONG TERM...(Friday night through Tuesday)
Issued at 345 PM CDT TUE AUG 23 2016

Pcpn chances are pretty much in place through the majority of the
extended periods. Beginning Friday night a lifting warm front in
conjunction with llvl jet/strong theta-E advection is progged to
induce TSRA over the CWA. Passing vort max helps displace best
moisture/forcing just a bit to the east then on Saturday.
Thereafter...confidence pertaining to pcpn chance is low at best.
Therefore will maintain token POPs the remainder of the fcst pd.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1232 PM CDT TUE AUG 23 2016

MVFR ceilings continue to work through the TAF sites this morning,
but these will likely scatter this afternoon and lift to near or
above 3000 feet. Have removed all mention of rain/thunder from the
TAF forecast due to uncertainty in redevelopment this afternoon,
and expected isolated nature if anything does occur. Surface cold
front will move through all 3 TAF sites overnight and switch the
winds to the northwest. We may see some additional MVFR ceilings
overnight tonight and into Wednesday morning.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Boustead
Hazardous weather outlook, Aug 23, 3:46 PM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT TUE AUG 23 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
446 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS
THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MOST LIKELY TIME
FOR SEVERE WEATHER WILL BE THROUGH 10 PM. ANY SEVERE WEATHER IS
EXPECTED TO BE ISOLATED IN NATURE...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY
SLOW MOVING THUNDERSTORM.

THERE WILL BE A SLIGHT RISK FOR SEVERE STORMS AGAIN ON WEDNESDAY
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT STALLS
ACROSS NORTHERN MISSOURI INTO NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN FRIDAY INTO MONDAY WITH A GOOD CHANCE
FOR STORMS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

FOBERT

In the hours before

Local storm report, Aug 23, 8:23 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
923 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     FREMONT                 41.44N 96.49W
08/23/2016  E70 MPH          DODGE              NE   STORM CHASER

            TREE LIMBS ALSO BLOWN DOWN.

&&

VDEWALD
Special weather statement, Aug 23, 8:26 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 PM CDT TUE AUG 23 2016

NEZ051>053-240315-
DOUGLAS NE-SAUNDERS NE-SARPY NE-
926 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...WESTERN SARPY AND EAST
CENTRAL SAUNDERS COUNTIES UNTIL 1015 PM CDT...

AT 925 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF ELKHORN TO 4 MILES SOUTH OF
MEAD. MOVEMENT WAS EAST AT 25 MPH.

WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...GRETNA...VALLEY...YUTAN...WATERLOO...MEAD...ELKHORN...
MILLARD...BENNINGTON...BOYS TOWN...ITHACA...LESHARA...
TWO RIVERS STATE RECREATION AREA...KOA CAMPGROUND AND CHALCO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA NEAR MILE MARKER 167.
 HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 99.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 459 AND 466.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 430 AND 440...AND NEAR
MILE MARKER 446.

LAT...LON 4138 9596 4104 9623 4115 9654 4138 9640
TIME...MOT...LOC 0225Z 265DEG 21KT 4138 9623 4116 9647

DEWALD
Local storm report, Aug 23, 8:41 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
941 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      BLAIR                   41.54N 96.14W
08/23/2016                   WASHINGTON         NE   TRAINED SPOTTER

            NUMEROUS ROADS CLOSED IN AND AROUND BLAIR. HIGHWAY 133 IS
            CLOSED NEAR HIGHWAY 30. COUNTY ROADS P29 AND P26 ALSO ARE
            CLOSED DUE TO HIGH WATER.

&&

VDEWALD
Special weather statement, Aug 23, 8:45 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
945 PM CDT TUE AUG 23 2016

IAZ055-069-NEZ044-045-051>053-067-240330-
HARRISON IA-POTTAWATTAMIE IA-DODGE NE-DOUGLAS NE-CASS NE-
WASHINGTON NE-SAUNDERS NE-SARPY NE-
945 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...WESTERN
POTTAWATTAMIE...DOUGLAS...SOUTHEASTERN DODGE...NORTHEASTERN CASS...
SOUTHERN WASHINGTON...SARPY AND EASTERN SAUNDERS COUNTIES UNTIL 1030
PM CDT...

AT 945 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES EAST OF MISSOURI VALLEY TO NEAR
ASHLAND. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...FREMONT...PAPILLION...LA VISTA...
BLAIR...RALSTON...GRETNA...MISSOURI VALLEY...VALLEY...LOGAN...
SPRINGFIELD...ARLINGTON...YUTAN...FORT CALHOUN...WATERLOO...MEAD...
KENNARD AND INGLEWOOD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 167.
 HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 5.
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 423 AND 450.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 82 AND 117.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 104 AND 117.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 456 AND 466.
 INTERSTATE 29 BETWEEN MILE MARKERS 50 AND 82.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 3.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 430 AND 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4166 9558 4106 9596 4107 9643 4146 9658
      4167 9588
TIME...MOT...LOC 0245Z 263DEG 24KT 4156 9582 4107 9633

DEWALD
Special weather statement, Aug 23, 8:57 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
957 PM CDT TUE AUG 23 2016

NEZ033-240330-
CUMING NE-
957 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUMING AND
SOUTHWESTERN BURT COUNTIES UNTIL 1030 PM CDT...

AT 957 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF WEST POINT...OR 40 MILES NORTHEAST OF
COLUMBUS...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST POINT.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 113 AND
123.

LAT...LON 4192 9657 4179 9655 4175 9656 4175 9682
      4188 9687
TIME...MOT...LOC 0257Z 263DEG 24KT 4177 9672

DEWALD
Local storm report, Aug 23, 9:03 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1003 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     5 NNW COUNCIL BLUFFS    41.30N 95.90W
08/23/2016  M63 MPH          DOUGLAS            NE   ASOS

&&

VDEWALD

The radar

The Omaha radar (KOAX), 41 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
August 23, 9:08 PM CST
Where
Pottawattamie County, 0.52 mi W of Council Bluffs
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.270, -95.880

Tree limbs up to 4 inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649514.